Browse

You are looking at 1 - 2 of 2 items for :

  • Dehydration x
  • Urine osmolality x
Clear All
Open access

Ricardo A Macau, Tiago Nunes da Silva, Joana Rego Silva, Ana Gonçalves Ferreira and Pedro Bravo

Summary

Lithium-induced nephrogenic diabetes insipidus (Li-NDI) is a rare and difficult-to-treat condition. A study in mice and two recent papers describe the use of acetazolamide in Li-NDI in 7 patients (a case report and a 6 patient series). We describe the case of a 63-year-old woman with bipolar disorder treated with lithium and no previous history of diabetes insipidus. She was hospitalized due to a bowel obstruction and developed severe dehydration after surgery when she was water deprived. After desmopressin administration and unsuccessful thiazide and amiloride treatment, acetazolamide was administrated to control polyuria and hydroelectrolytic disorders without significant side effects. To our knowledge, this is the third publication on acetazolamide use in Li-NDI patients.

Learning points:

  • Treatment of lithium-induced nephrogenic diabetes insipidus might be challenging.

  • Vasopressin, amiloride and thiazide diuretics have been used in lithium-induced nephrogenic diabetes insipidus treatment.

  • Acetazolamide might be an option to treat lithium-induced nephrogenic diabetes insipidus patients who fail to respond to standard treatment.

  • The use of acetazolamide in lithium-induced nephrogenic diabetes insipidus must be monitored, including its effects on glomerular filtration rate.

Open access

Carlos Tavares Bello, Francisco Sousa Santos, João Sequeira Duarte and Carlos Vasconcelos

Summary

Central diabetes insipidus (DI) is a rare clinical entity characterized by low circulating levels of antidiuretic hormone (ADH) presenting with polyuria and volume depletion. Pituitary surgery is the most common cause of central DI in adults. Pituitary and hypothalamic disease, particularly invasive neoplasms, rarely cause DI, being idiopathic cases responsible for the majority of non-surgical cases. HIV patients, especially those with poor virulogical control, are prone to the development of CNS neoplasms, particularly lymphomas. These neoplasms usually become manifest with mass effects and seizures. Central DI and hypopituitarism are uncommon initial manifestations of primary CNS lymphomas. The authors describe the case of 29-year-old female, HIV-positive patient whose CNS lymphoma presented with DI.

Learning points:

  • Central diabetes insipidus has multiple causes and central nervous system lymphomas are not often considered in the differential diagnosis due to their low prevalence.

  • Accurate biochemical diagnosis should always be followed by etiological investigation.

  • The HIV population is at risk for many neoplasms, especially CNS lymphomas.

  • New-onset polyuria in an HIV-positive patient in the absence of focal neurological signs should raise the suspicion for a central nervous system process of neoplastic nature.

  • This clinical entity usually constitutes a therapeutical challenge, often requiring a multidisciplinary approach for optimal outcome.